Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Raleigh, NC

May 28, 2001Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2001, 10:30 AM EDT for Wayne County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 10:30 AM EDT (14:30 UTC)
Expired
May 28, 2001, 11:15 AM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 10:55 AM EDTHail 1.75Seven Spgs, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 10:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS52 KRAH 281431
SVRRAH
NCC191-281515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND CENTRAL WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 1115 AM EDT

* AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 55
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MOUNT OLIVE
  SEVEN SPRINGS
  MAR-MAC
  WALNUT CREEK

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:30 AM EDT, 3 hours earlier.

Area forecast discussion, May 28, 7:30 AM EDT, 3 hours before
AREA FORECAST DISCUSSION... UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
730 AM EDT MON MAY 28 2001

COVERAGE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE SOUTHERN
AND CENTRAL PIEDMONT IS SU:FFICIENT TO RAISE POPS IN NW PIEDMONT
ZONE. WILL ALSO GO WITH CATEGORICAL POPS FOR AT LEAST THE SE PART OF
THE CWA.

.RAH...NONE.

HARTFIELD

In the hours before

Special weather statement, May 28, 9:40 AM EDT, 50 minutes before
NCZ042-077-078-086-088-089-281600-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-SAMPSON-WAYNE-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
940 AM EDT MON MAY 28 2001

...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL SWEEP ACROSS
THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN THIS MORNING...

A LINE OF THUNDERSTORMS EXTENDING FROM NORTHEAST TO SOUTHWEST WILL
MOVE EAST AT 30 MPH ACROSS SOUTHEASTERN NORTH CAROLINA. THE
THUNDERSTORMS WILL MOVE ACROSS THE EASTERN SANDHILLS AND SOUTHERN
COASTAL PLAIN BETWEEN 930 AND 1130 AM. THE STORMS WILL AFFECT
LOCATIONS SUCH AS BENSON...CLINTON...DUNN...ERWIN...FAYETTEVILLE...
GOLDSBORO...HOPE MILLS...LILLINGTON...MOUNT OLIVE...NEWTON GROVE
AND RAEFORD.

HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL CAN BE EXPECTED WITH
MANY OF THESE STORMS. ALL OF THE ACTIVITY IS EXPECTED TO DIMINISH BY
MIDDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
LATE^R THIS AFTERNOON.

BLAES
Special weather statement, May 28, 9:45 AM EDT, 45 minutes before
NCZ042-077-078-086-088-089-281600-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-SAMPSON-WAYNE-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WIND GUSTS
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT MON MAY 28 2001

...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL SWEEP ACROSS
THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN THIS MORNING...

A LINE OF THUNDERSTORMS EXTENDING FROM NORTHEAST TO SOUTHWEST WILL
MOVE EAST AT 30 MPH ACROSS SOUTHEASTERN NORTH CAROLINA. THE
THUNDERSTORMS WILL MOVE ACROSS THE EASTERN SANDHILLS AND SOUTHERN
COASTAL PLAIN BETWEEN 930 AND 1130 AM. THE STORMS WILL AFFECT
LOCATIONS SUCH AS BENSON...CLINTON...DUNN...ERWIN...FAYETTEVILLE...
GOLDSBORO...HOPE MILLS...LILLINGTON...MOUNT OLIVE...NEWTON GROVE
AND RAEFORD.

HEAVY RAIN...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND SMALL
HAIL CAN BE EXPECTED WITH MANY OF THESE STORMS. ALL OF THE ACTIVITY
IS EXPECTED TO DIMINISH BY MIDDAY WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED LATER THIS AFTERNOON.

BLAES
Local storm report, May 28, 10:26 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1026 AM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    NEAR AIRPORT FAYETTEVILLE NC   WIND DAMAGE
05/28/01   CUMBERLAND                     6 TO 7 TREES DOWN ON ROUTE
                                          301.

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:48 AM EDTSevere Thunderstorm WarningRAHCumberland42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.